Translator Disclaimer
January 2021 Survival and extinction of epidemics on random graphs with general degree
Shankar Bhamidi, Danny Nam, Oanh Nguyen, Allan Sly
Ann. Probab. 49(1): 244-286 (January 2021). DOI: 10.1214/20-AOP1451

Abstract

In this paper we establish the necessary and sufficient criterion for the contact process on Galton–Watson trees (resp., random graphs) to exhibit the phase of extinction (resp., short survival). We prove that the survival threshold $\lambda_{1}$ for a Galton–Watson tree is strictly positive if and only if its offspring distribution $\xi$ has an exponential tail, that is, $\mathbb{E}e^{c\xi}<\infty$ for some $c>0$, settling a conjecture by Huang and Durrett (2018). On the random graph with degree distribution $\mu$, we show that if $\mu$ has an exponential tail, then for small enough $\lambda$ the contact process with the all-infected initial condition survives for $n^{1+o(1)}$-time $\mathsf{whp}$ (short survival), while for large enough $\lambda$ it runs over $e^{\Theta(n)}$-time $\mathsf{whp}$ (long survival). When $\mu$ is subexponential, we prove that the contact process $\mathsf{whp}$ displays long survival for any fixed $\lambda>0$.

Citation

Download Citation

Shankar Bhamidi. Danny Nam. Oanh Nguyen. Allan Sly. "Survival and extinction of epidemics on random graphs with general degree." Ann. Probab. 49 (1) 244 - 286, January 2021. https://doi.org/10.1214/20-AOP1451

Information

Received: 1 April 2019; Revised: 1 January 2020; Published: January 2021
First available in Project Euclid: 22 January 2021

Digital Object Identifier: 10.1214/20-AOP1451

Subjects:
Primary: 60K35
Secondary: 05C80

Rights: Copyright © 2021 Institute of Mathematical Statistics

JOURNAL ARTICLE
43 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.49 • No. 1 • January 2021
Back to Top